INTRODUCTION: Hyperinfection with strongyloides is a rare disease with mortality greater than 85% despite effective therapies to eradicate parasitic infestation.
CASE PRESENTATION: A 31 year-old man with follicular lymphoma CD20+ being treated with rituximab and previous isolation of Strongyloides stercolaris from stool for which he was treated with ivermectin four months prior, presents to the Emergency Department with dyspnea and non-productive cough of acute onset associated with subjective fevers and fatigue. The physical exam was unremarkable except for diffuse bilateral crackles on lung exam and the absence of skin lesions. Laboratory findings revealed: 5400 leukocytes/mm3 with 1000 lymphocytes/mm3 and no eosinophilia, hemoglobin 9.1g/dL, platelets 569000/mm3. Urine culture grew Klebsiella pneumoniae and stool smear showed Strongyloides larvae and high-dose oral ivermectin was begun. HTLV-1 was ordered given recurrent strongyloides infection, and returned positive. The patient deteriorated within 3 days of admission and was transferred to the ICU in respiratory failure with diffuse bilateral pulmonary infiltrates concerning for severe sepsis with acute lung injury requiring mechanical ventilation. An emergent bronchoscopy was performed and showed bloody bronchoalveolar lavage. High dose corticosteroids were added to broad spectrum antibiotics. The patient remained critically ill on mechanical ventilation, and infectious diseases was consulted. Due to his clinical condition direct microscopic evaluation of the bronchoalveolar lavage was performed and yielded mobile larvae confirming the diagnosis of disseminated stongyloidiasis. Ivermectin dose was increased without clinical response due to the inability to obtain thiabendazole.. When thiabendazole was obtained,it was added to the high-dose ivermectin at a dose of 1.5 gm every 12 hours. After 24 hours of combined therapy, the patient's pulmonary status started to improve and he was extubated four days later. The following day, the patient developed oliguria and hallucinations thought to be secondary to side effects of multiple medications including ivermectin, thiabendazole, morphine and cefepime. All medications except thiabendazole were stopped, and the thiobendazole was continued beyond the usual 10 day duration of therapy. The patient continued to slowly improve, but remained hospitalized until further documentation of resolution of the strongyloidiasis was confirmed.
DISCUSSIONS: Strongyloides hyperinfection syndrome is one of several clinical manifestations of strongyloidiasis and has a mortality rate exceeding 85%. The syndrome is characterized by a high organism burden owing to autoinfection and is most common in immunocompromised hosts. Our case has several unique characteristics: 1) acute hyperinfection in a patient that is immunocompromised with lymphoma, receiving chemotherapy and coinfection with HTLV-1; 2) severe clinical syndrome with proven diagnosis by bronchoscopic bronchoalveolar lavage; 3) unresponsive to high dose ivermectin and subsequent improvement with thiabendazole in association with ivermectin as salvage therapy. Due to the high mortality rate, Strongyloides hyperinfection syndrome with pulmonary involvement must be considered early in the differential diagnosis of respiratory failure in patients from endemic areas when multiple pathogens are recovered.
CONCLUSION: This is a case of disseminated strongyloidiasis in a patient with HTLV-1 infection and lymphoma that did not respond appropriately to initial high dose ivermectin therapy and required thiabendazole for clinical improvement.
DISCLOSURE: Juan Sanchez, No Financial Disclosure Information; No Product/Research Disclosure Information